Pennsylvania, 2017

Flooding and Damaging Winds in Pennsylvania, March 1, 2017

March 1, 2017 · NWS PBZ · 9 events in 3 counties and zones

Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia. Some flooding was also reported where several rounds of convection moved over the same area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 1, 8:22 AM EST, 1 minute earlier.

Area forecast discussion, Mar 1, 8:22 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
822 AM EST Wed Mar 1 2017

.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today. Much cooler
temperatures will then last through much of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The second crossing shortwave has been supporting showers and
some thunderstorms to move across the area with the third round
of convection not lagging too far behind. As low level moisture
increases and daytime heating gradually rises, the concern for
severe thunderstorms enhances as instability potentially
increases. With large amounts of shear in place, developing
convection from now into the afternoon hours has a good
potential to produce damaging winds. As the third round of
convection exits the area, hi-res models are indicating a break
in convection before the cold front starts to initiate some
convection again late in the afternoon. Uncertain to how strong
these showers or thunderstorms may become due to the amount of
instability present at the time.

Late day cold frontal passage will end these threats and return
cold and snow showers chances to the region. Wind gusts behind
the front are expected to approach advisory criteria as cold
advection at the top of the boundary layer improves mixing. An
HWO mention will suffice for this mornings package given the
ongoing issues.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.

Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.

A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.

.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...Flash Flood Watch through this evening for OHZ039>041-048>050-
     057>059-068-069.
PA...Flash Flood Watch through this evening for PAZ020-021-029-031-
     073>076.
WV...Flash Flood Watch through this evening for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Mar 1, 2:45 AM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.

   Flash Flood Watch.

A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today with the main threat coming
from damaging wind.

A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, Mar 1, 5:32 AM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
532 AM EST WED MAR 1 2017

MDZ001-WVZ512-011100-
Garrett-Eastern Preston-
532 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHERN GARRETT AND NORTHEASTERN PRESTON
COUNTIES...

At 532 AM EST, a strong thunderstorm was located over Friendsville,
or 9 miles northwest of Bittinger, moving east at 70 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Bittinger...                      Grantsville...
Friendsville...                   Accident...
Merrill...                        McHenry...
Selbysport...                     New Germany...
Piney Grove...                    Keysers Ridge...
Jennings...                       Mineral Spring...

This includes  Interstate 68 in Maryland between mile markers 1 and
30.

LAT...LON 3955 7903 3956 7948 3971 7946 3972 7893
TIME...MOT...LOC 1032Z 257DEG 61KT 3967 7937

07
Special weather statement, Mar 1, 6:13 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 AM EST WED MAR 1 2017

PAZ023-073>076-011145-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Indiana-Fayette-
613 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN INDIANA...SOUTHEASTERN WESTMORELAND AND NORTHEASTERN FAYETTE
COUNTIES...

At 612 AM EST, a strong thunderstorm was located 8 miles east of
Mount Pleasant, or 12 miles south of Latrobe, moving east at 70 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Greensburg...                     Latrobe...
Mount Pleasant...                 McChesneytown-Loyalhanna...
Derry...                          Lawson Heights...
Ligonier...                       Seven Springs...
Calumet-Norvelt...                New Florence...
Youngstown...                     Laurel Mountain...

This includes  Pennsylvania Turnpike between mile markers 80 and 99.

LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
      4013 7917 4011 7919 4012 7921 4010 7923
      4009 7926 3997 7934 3997 7953 4029 7955
      4040 7898
TIME...MOT...LOC 1112Z 254DEG 59KT 4014 7938

34
Local storm report, Mar 1, 7:51 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      CAMERON                 39.83N  80.57W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            WOLF RUN ROAD FLOODED

&&

EVENT NUMBER PBZ1700819
Local storm report, Mar 1, 7:52 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      MOUNDSVILLE             39.92N  80.74W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            BIG GAVES CREEK OUT OF ITS BANKS AND PARTIALLY FLOODING
            ROADS

&&

EVENT NUMBER PBZ1700820
Local storm report, Mar 1, 7:53 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      GLENDALE                39.95N  80.75W
03/01/2017                   MARSHALL           WV   EMERGENCY MNGR

            LITTLE GRAVES CREEK OUT OF ITS BANKS NEAR GLENDALE

&&

EVENT NUMBER PBZ1700821
Special weather statement, Mar 1, 7:57 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
757 AM EST WED MAR 1 2017

MDZ001-WVZ511-512-011330-
Garrett-Eastern Preston-Preston-
757 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL GARRETT AND EAST CENTRAL PRESTON COUNTIES...

At 756 AM EST, a strong thunderstorm was located over Terra Alta,
moving east at 65 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Mountain Lake Park...             Oakland...
Terra Alta...                     Loch Lynn Heights...
Deer Park...                      Albright...
Hutton...                         Deep Creek Lake State Park...
Crellin...                        Swallow Falls State Park...
McHenry...                        Big Run State Park...

LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
      3945 7910 3944 7912 3943 7911 3943 7913
      3941 7914 3942 7916 3939 7916 3940 7918
      3939 7918 3939 7920 3936 7922 3935 7963
      3953 7965 3960 7900
TIME...MOT...LOC 1256Z 264DEG 58KT 3945 7954

34

The radar

The Pittsburgh radar (KPBZ), 82 km away, was scanning. The volume nearest the first event began at 13:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flood. Local standard time, as filed.

Flood, Fayette

When
March 1, 8:23 AM EST to 9:00 PM EST
Where
Fayette County, Leith to 0.43 mi NE of Farmington Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
39.900, -79.720

Local 911 reported flooding county wide including on Dead Mans creek in the North Farmington area.

Thunderstorm Wind, Washington

When
March 1, 9:04 AM EST
Where
Washington County, 1.58 mi W of Southview
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.330, -80.300

Local 911 reported trees down on Miller Run Road.

Thunderstorm Wind, Greene

When
March 1, 10:07 AM EST
Where
Greene County, 2 mi WNW of Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.811, -80.355

NWS storm survey reported trees down.

Flood, Washington

When
March 1, 10:08 AM EST to 9:00 PM EST
Where
Washington County, 0.69 mi S of Lone Pine to 0.85 mi SSE of Lone Pine
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.070, -80.170

Amateur radio user reported that Lone Pine Road was flooded in the vicinity of the intersection with Weaver Run Road.

Thunderstorm Wind, Greene

When
March 1, 10:13 AM EST to 10:20 AM EST
Where
Greene County, 0.43 mi SSE of Holbrook to 2.4 mi SSW of Holbrook
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.844, -80.318

NWS Storm Survey reported trees down.

Thunderstorm Wind, Greene

When
March 1, 10:23 AM EST
Where
Greene County, 1 mi SW of Rogersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.870, -80.283

NWS storm survey reported trees down.

Thunderstorm Wind, Greene

When
March 1, 10:25 AM EST to 10:26 AM EST
Where
Greene County, 1.92 mi WSW of Waynesburg to 2.63 mi WSW of Waynesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.891, -80.234

NWS storm survey reported trees down.

Flood, Washington

When
March 1, 10:31 AM EST to 9:00 PM EST
Where
Washington County, 1.48 mi SSW of West Alexander to 2.59 mi S of West Alexander
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.100, -80.510

Amateur radio spotter reported that Old Brick road was flooded from a nearby stream.

Thunderstorm Wind, Fayette

When
March 1, 10:50 AM EST
Where
Fayette County, 0.87 mi SE of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.040, -79.660

Local 911 reported trees and power lines down on Dawson Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684981, 684935, 684959, 684979, 684951, 684952, 684954, 684980, 684936.